Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 128, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2007, 6:50 PM CDT for Russell County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2007, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 15, 2007, 7:43 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:06 PM CDT | TSTM WND GST 70 | Luray, KS | QUARTER SIZE HAIL COVERED THE GROUND. |
| Jul 15, 7:08 PM CDT | TSTM WND GST 70 | Luray, KS | WIND GUST WAS MEASURED BY KSN WEATHERLAB. |
| Jul 15, 7:10 PM CDT | TSTM WND DMG | Luray, KS | 6 INCH DIAMETER TREE BRANCH BLOWN 40 FEET FROM THE TREE. |
| Jul 15, 7:20 PM CDT | HAIL 1.25 | Luray, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 152350 SVRICT KSC167-160045- /O.NEW.KICT.SV.W.0128.070715T2350Z-070716T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SUN JUL 15 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS. * UNTIL 745 PM CDT. * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR LURAY...OR 20 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTH AT 10 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... LUCAS...LURAY...WALDO...WILSON LAKE. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: THIS IS A DANGEROUS STORM. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854 $$ JAKUB
3 follow-up statements
000 WWUS53 KICT 160009 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 708 PM CDT SUN JUL 15 2007 KSC167-160045- /O.CON.KICT.SV.W.0128.000000T0000Z-070716T0045Z/ RUSSELL KS- 708 PM CDT SUN JUL 15 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN RUSSELL COUNTY UNTIL 745 PM CDT... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED NEAR LURAY...OR 19 MILES NORTHEAST OF RUSSELL...MOVING SOUTH AT 10 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHERN RUSSELL COUNTY...AND THE TOWNS OF LURAY AND LUCAS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS UP TO 70 MPH AND QUARTER SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854 $$ JAKUB
000 WWUS53 KICT 160021 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 719 PM CDT SUN JUL 15 2007 KSC167-160045- /O.CON.KICT.SV.W.0128.000000T0000Z-070716T0045Z/ RUSSELL KS- 719 PM CDT SUN JUL 15 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN RUSSELL COUNTY UNTIL 745 PM CDT... AT 706 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 70 MPH WINDS AND QUARTER SIZE HAIL IN LURAY WITH THIS THUNDERSTORM. THIS STORM WAS LOCATED NEAR LURAY...OR 16 MILES NORTHEAST OF RUSSELL...MOVING SOUTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN RUSSELL COUNTY...INCLUDING THE TOWN OF LURAY. THIS STORM IS EXPECTED TO PASS TO THE WEST OF LUCAS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854 $$ LAWSON
000 WWUS53 KICT 160043 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 743 PM CDT SUN JUL 15 2007 KSC167-160053- /O.CAN.KICT.SV.W.0128.000000T0000Z-070716T0045Z/ RUSSELL KS- 743 PM CDT SUN JUL 15 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY HAS BEEN CANCELLED... AT 739 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3913 9850 3913 9879 3894 9891 3891 9854 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:14 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 15, 3:14 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SUN JUL 15 2007 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS HOW THE WAVE IN NEBRASKA WILL AFFECT OUR CONVECTION CHANCES TONIGHT. THE NEXT PROBLEM IS HOW FAST A BACK DOOR FRONT WILL MOVE INTO THE AREA LATE THIS WEEK. TONIGHT: LATEST WATER VAPOR LOOP IS SHOWING A WEAK MID LEVEL WAVE MOVING THROUGH NORTH CENTRAL KANSAS. LATEST SURFACE ANALYSIS...WAS SHOWING THE SURFACE BOUNDARY SITUATED MAINLY IN SOUTHWEST MISSOURI AND NORTHEAST OKLAHOMA. RIGHT NOW...WE ARE NOT ANTICIPATING ANYTHING MORE THAN JUST AN ISOLATED STORM IN SOUTHEAST KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE NEXT WAVE OF INTEREST WAS SITUATED IN NORTH CENTRAL NEBRASKA. LATEST VISIBLE LOOP IS SHOWING SOME THUNDERSTORMS DEVELOPING IN THAT REGION. THESE STORMS WILL BE MOVING INTO AN AREA OF MIXED LAYER CAPES AROUND 2500J/KG IN CENTRAL NEBRASKA. THE 0-6KM SHEAR PROFILES FROM THIS REGION IS AROUND 30 TO 40 KTS SO THESE STORMS MAY BE ABLE TO SUSTAIN THEMSELVES FOR A WHILE. HOW FAR SOUTH THEY WILL MOVE BEFORE THEY DISSIPATE IS THE BIG QUESTION. THE GFS/LOCAL WRF IS SHOWING THE AXIS OF GREATEST INSTABILITY EXTENDING FROM CENTRAL NEBRASKA TO SOUTH CENTRAL KANSAS THIS EVENING. THE BEST SHEAR PROFILES ARE LOCATED IN CENTRAL KANSAS SO THAT AREA STANDS A CHANCE OF SEEING SOME STORMS IN THAT REGION. WE INTRODUCED POPS FOR CENTRAL KANSAS DURING THE EVENING TIMEFRAME. AFTER MIDNIGHT...THE MODELS ARE SHOWING THE MESOSCALE CONVECTIVE VORT LOBE (MCV) MOVING INTO SOUTH CENTRAL KANSAS. I WOULD NOT BE SURPRISED IF A STORM OR TWO DEVELOPS IN SOUTH CENTRAL OR SOUTHEAST KANSAS...ESPECIALLY SINCE THERE IS AN INFLUENCE FROM THE LOW LEVEL JET. MONDAY-THURSDAY: THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE PLAINS. THIS WILL ALLOW FOR TEMPERATURES TO SLOWLY CLIMB OVER THE AREA AS THE POSITIVE SENSIBLE HEAT FLUX BEGINS TO DOMINANT OVER THE LATENT HEAT PROCESS. WE ALSO LOWERED OVERNIGHT TEMPERATURES A COUPLE OF DEGREES SINCE THE CONDENSATION PROCESS WILL TEND TO LOWER DEWPOINTS AND ALLOW TEMPERATURES TO FALL TOWARDS DAYBREAK. WE DID RAISE TEMPERATURES ON THURSDAY MAINLY IN CENTRAL KANSAS SINCE THE LATEST GFS/ECMWF/UKMET ARE SHOWING THE FRONTAL BOUNDARY APPROACHING NORTHERN KANSAS WHICH WILL INCREASE THE COMPRESSIONAL WARMING. THURSDAY NIGHT-SUNDAY: THE LATEST GFS IS STARTING TO TREND TOWARDS THE ECMWF/UKMET/CANADIAN SOLUTIONS IN AMPLIFYING THE PATTERN AND ALLOWING A FAIRLY STRONG TROF TO DEVELOP IN THE GREAT LAKES REGION. THIS FEATURE IS PROGGED TO DIVE SOUTH INTO THE OHIO VALLEY AND DRAG A BACK DOOR COLD FRONT THROUGH THE FORECAST AREA. THE TIMING OF THIS FRONT IS STILL AN ISSUE AT THIS POINT...BUT THE MODELS ARE SUGGESTING ON BRINGING THIS FRONT THROUGH MAINLY DURING THE THURSDAY NIGHT AND FRIDAY TIMEFRAME. THIS FRONT WILL HAVE QUITE A BIT OF CAP TO OVERCOME BEFORE INITIATING ANY CONVECTION ESPECIALLY AS YOU HEAD TOWARD THE HIGH PLAINS. WE HAVE INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS MAINLY FOR THE EASTERN HALF OF THE FORECAST AREA. OTHERWISE...SURFACE HIGH PRESSURE WILL BUILD IN FROM GREAT LAKES REGION ON SATURDAY AND SUNDAY AND PROVIDE SLIGHTLY COOLER TEMPERATURES. COX && .AVIATION... FOR 18Z TAFS...MAIN AVIATION CONCERN FOR THIS TAF ISSUANCE IS CONVECTIVE POTENTIAL ACROSS SE KS. BEST INSTABILITY AND DEEPER MOISTURE LOOKS TO BE SITUATED OVER SE KS WHERE CU SHOULD BE FORMING HERE PRETTY QUICK. WITH LACK OF SURFACE CONVERGENCE AM NOT EXPECTING ANYTHING TOO WIDESPREAD. ALSO FEEL THAT SE KS STILL MAYBE IN AN AREA OF SUBSIDENCE BEHIND THE CONVECTIVELY INDUCED WAVE THAT IS CURRENTLY TRACKING OVER SE OK. THIS SUBSIDENCE MAY ALSO ACT TO DELAY CONVECTION AND ALSO MAY HELP TO KEEP IT ISOLATED. THERE MAYBE SOME SHALLOW FOG POTENTIAL OVER SE KS TONIGHT WHERE DEEPER MOISTURE IS LOCATED. HOWEVER GIVEN THE LOW CONFIDENCE AND LIKELIHOOD THAT IT WILL BE PATCHY IF IT DEVELOPS...WILL LEAVE OUT FOR NOW. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 94 70 95 / 20 10 10 10 HUTCHINSON 67 95 68 96 / 20 0 10 10 NEWTON 68 94 69 95 / 20 10 10 10 ELDORADO 69 93 70 94 / 20 10 10 10 WINFIELD-KWLD 70 94 71 94 / 20 10 10 10 RUSSELL 66 98 67 98 / 20 0 10 0 GREAT BEND 66 98 67 98 / 10 0 10 0 SALINA 67 98 68 98 / 20 0 10 10 MCPHERSON 67 96 68 96 / 20 0 10 10 COFFEYVILLE 69 92 70 93 / 20 10 0 10 CHANUTE 68 92 69 93 / 20 10 10 10 IOLA 68 92 69 93 / 20 10 10 10 PARSONS-KPPF 68 92 69 93 / 20 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 15, 4:15 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT SUN JUL 15 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING OVER CENTRAL AND SOUTHEAST KANSAS. TOWARDS MIDNIGHT...A COMPLEX OF THUNDERSTORMS MAY MOVE OUT OF NEBRASKA AND MOVE INTO CENTRAL KANSAS. IF ANY OF THE STORMS HOLD TOGETHER THEY MAY MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS TOWARDS DAYBREAK. THE MAIN THREATS WITH ANY OF THESE STORMS TONIGHT WILL BE WIND GUSTS TO 50 MPH AND DIME SIZED HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS THURSDAY NIGHT AND FRIDAY. THIS FRONT MAY TRIGGER A FEW THUNDERSTORMS MAINLY IN CENTRAL AND SOUTHEAST KANSAS. ANY STORM THAT DOES DEVELOP IT MAY BECOME STRONG AND PRODUCE WIND GUSTS UP TO 50 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/ES/JMC
In the hours before
Special weather statement, Jul 15, 4:38 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT SUN JUL 15 2007 KSZ091-092-152215- HARPER-SUMNER- 438 PM CDT SUN JUL 15 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES NORTHEAST OF ANTHONY...AND MOVING SOUTH AT 5 MPH. DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
Special weather statement, Jul 15, 5:12 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 512 PM CDT SUN JUL 15 2007 KSZ091-092-152245- HARPER-SUMNER- 512 PM CDT SUN JUL 15 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ARGONIA...OR 13 MILES EAST OF ANTHONY...AND MOVING SOUTH AT 5 MPH. DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY DOWNPOURS WILL ALSO OCCUR WITH STORM. JAKUB
Special weather statement, Jul 15, 6:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT SUN JUL 15 2007 KSZ032-160015- RUSSELL- 633 PM CDT SUN JUL 15 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LURAY...OR 24 MILES NORTHEAST OF RUSSELL...AND MOVING SOUTH AT 10 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH THIS STORM. THE TOWN OF LURAY IS IN THE PATH OF THIS STORM. PEOPLE IN NORTHEASTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:28 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.